Alert archive / California / Wind Advisories in 2020

Wind Advisory 25, NWS Los Angeles, CA

April 1, 2020

NWS Los Angeles, CA issued this wind advisory at Apr 1, 2020, 9:40 AM PDT. It took effect at Apr 1, 2020, 3:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2020, 9:40 AM PDT (16:40 UTC)
In effect from
Apr 1, 2020, 3:00 PM PDT
Expired
Apr 2, 2020, 6:00 AM PDT
In force
15 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

187 
WWUS76 KLOX 011640
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
940 AM PDT Wed Apr 1 2020

CAZ054-011745-
/O.CAN.KLOX.WI.Y.0024.000000T0000Z-200401T1700Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
940 AM PDT Wed Apr 1 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels, however, northwest 
winds 15 to 25 mph with local gusts to 40 mph are possible around 
the Interstate 5 corridor area through Thursday morning.

$$

CAZ039-052-020400-
/O.NEW.KLOX.WI.Y.0025.200401T2200Z-200402T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
940 AM PDT Wed Apr 1 2020

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM PDT
THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara
  County Mountains. Strongest west of Goleta and San Marcos Pass.

* WHEN...From 3 PM this afternoon to 3 AM PDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result. Highways 101 and 154 along with state route 192 will be
  most impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MW
3 follow-up statements
011 
WWUS76 KLOX 020402
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
902 PM PDT Wed Apr 1 2020

CAZ039-052-021000-
/O.CON.KLOX.WI.Y.0025.000000T0000Z-200402T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
902 PM PDT Wed Apr 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT THURSDAY...

* WHAT...Areas of northwest to north winds 20 to 30 mph with 
  gusts up to 45 mph expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains. Strongest west of Goleta and San Marcos Pass.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result. Highways 101 and 154 along with state route 192 will 
  be most impacted.

* ADDITIONAL DETAILS...Roadways may be affected by gusty cross
  winds including Highways 101, 154 and 192...as well as the 
  Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
694 
WWUS76 KLOX 020928
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
228 AM PDT Thu Apr 2 2020

CAZ039-052-021300-
/O.EXT.KLOX.WI.Y.0025.000000T0000Z-200402T1300Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
228 AM PDT Thu Apr 2 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM PDT EARLY THIS
MORNING...

* WHAT...Areas of northwest to north winds 20 to 30 mph with 
  gusts up to 45 mph expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains. Strongest west of Goleta and San Marcos Pass.

* WHEN...Until 6 AM PDT early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result. Highways 101 and 154 along with state route 192 will 
  be most impacted.

* ADDITIONAL DETAILS...Roadways may be affected by gusty cross 
  winds including Highways 101, 154 and 192...as well as the 
  Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ASR
652 
WWUS76 KLOX 021256
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
556 AM PDT Thu Apr 2 2020

CAZ039-052-021400-
/O.EXP.KLOX.WI.Y.0025.000000T0000Z-200402T1300Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
556 AM PDT Thu Apr 2 2020

...WIND ADVISORY WILL EXPIRE AT 6 AM PDT EARLY THIS MORNING...

Winds have diminished below advisory level.

$$

Stewart

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Apr 1, 9:25 AM PDT, 15 minutes earlier.

Area forecast discussion, Apr 1, 9:25 AM PDT, 15 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
925 AM PDT Wed Apr 1 2020

.SYNOPSIS...01/842 AM.

Conditions will be warm and dry through Saturday as high pressure
resides in the region. By early next week, a pacific storm system
will bring unsettled weather and a chance of rain. Temperatures
will be cooler as the weak storm moves through, and any snow will
be well above the major passes.

&&

.SHORT TERM (TDY-FRI)...01/924 AM.

A weak Catalina eddy developed this morning and helped spin up a
little marine layer that spread into the lower LA Valleys. There
was also lingering moisture across interior SLO/SB Counties that
is once again taking some time to clear. As models had predicted
the west/east onshore flow has increased quite a bit and most
coast/valley areas will see a few degrees of cooling as a result.
However, the north/south gradient remains fairly strong,
particularly across SLO/SB Counties, so another day of gusty
northwest winds is expected, mainly for the Central Coast beaches
and in srn SB County, the latter requiring another wind advisory
for later this afternoon and evening. Maybe some gusts to around
30-35 for the beaches to the north but will hold off issuing an
advisory there given that winds should drop off beyond a few miles
from the coast.

***From Previous Discussion***

The better onshore flow along with an eddy will bring more low
clouds to the area tonight and most of the LA/VTA coasts and vly
should wake up to low clouds. Other than the low clouds which will
dissipate by mid morning, it will be a sunny day. A little cool
air advection off the interior deserts will bring some cooling to
the interior and the marine layer will cool the coasts and vlys a
few more degrees.

The reversal from weak onshore to weak offshore flow along with
the continued offshore flow from the north will limit or even
eliminate the low cloud threat for Friday. The coasts and vlys
will not see much temp change as the offshore flow will be too
weak but the cooler airmass will modify some and the interior will
warm.

.LONG TERM (SAT-TUE)...01/322 AM.

Saturday will see an increase in clouds and a decrease in temps as
an upper trof rolls through NorCal. Max temps will fall 2 to 5
degrees. A slim chc of light showers will develop in the afternoon
across nrn SLO county.

There will then be a large change in the weather as a cold 531 DM
upper low spins out of the Gulf of Alaska and down the west coast.
The GFS and the EC are in decent (though not great) agreement
through Sunday evening. Both show the upper low moving down the
CA coast reaching the Central Coast (GFS) or southern MRY county
(EC) by Monday eve.

The agreement ends there as EC keeps the upper low just off Pt
Conception through Thursday While the GFS moves the energy to the
east later Tuesday.

It is likely that all areas will see some rain sometime between
Sunday evening through late Monday afternoon. There will be an
increase chc of rain Sunday afternoon and then a decreasing chc of
showers starting Monday evening. Right now the coldest air stays
to the west of the area and snow levels should stay above the
major mtn passes. A very early guess for rainfall totals calls for
a half inch to an inch of rain.

There has been little in the way of run to run consistency with
this system and ensemble spreads are still much too large to say
anything about this system with great confidence. Expect the
forecast to bounce about for the next couple of days as the long
range mdls struggle with all of the butterflies.

&&

.AVIATION...01/1217Z.

At 0920Z at KLAX, the marine layer was around 400 feet deep. The
top of the inversion was at 1700 feet with a temperature of 17 C.

Overall moderate to high confidence in 12Z TAFs with better
confidence with respect to flight categories and lesser
confidence in wind speeds. Good confidence in LIFR conditions
developing at KPRB, then moderate confidence in VFR transition,
which may occur as late as 18Z. There is a 30% chance of IFR
conditions at KSBP 13-16Z. There is a 40% chance of IFR cigs at
KLAX and KSMO through 16Z. Good confidence in IFR/MVFR conditions
developing at KLAX/KLGB/KSMO late tonight, low confidence on
timing.

KLAX...Moderate confidence in TAF with a 40% chance of BKN008
through 16Z. There is a 30 percent chance of a 8 kt east wind
component through 17Z.

KBUR...High confidence in TAF.

&&

.MARINE...01/924 AM.

High confidence in Gale Conditions persisting into Thursday
morning for the outer waters from the Central Coast to San Nicolas
Islands. These winds will likely bleed into the western half of
the Santa Barbara Channel at solid Small Craft Advisory (SCA)
speeds. These winds will continue through Saturday, but should
peak today and tonight. These winds will generate a short period
steep swell over ALL coastal waters through Saturday as well,
which will peak tonight. These steep seas are the reason for at
least SCY everywhere, even where the winds are less than 20 kt.

SE winds will also impact the San Pedro Channel each morning
through Saturday, and could locally approach 20 kt at times. A
storm system is expected early next week.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 AM PDT Thursday for
      zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 10 AM PDT this morning for zone
      54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PDT Thursday for
      zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 PM this afternoon to 6
      AM PDT Thursday for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect from 6 PM this evening to 6 AM
      PDT Thursday for zone 655. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Thursday for zone 670. (See LAXMWWLOX).
     Gale Warning in effect until 9 AM PDT Thursday for zones
      673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

A storm system will likely bring wet roadways and gusty winds
between Sunday and Monday.

&&

PUBLIC...MW/Rorke
AVIATION...Stewart
MARINE...Kittell
SYNOPSIS...Sweet

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:56 AM PDTSmall Craft AdvisoryLOX24 hr
Apr 1, 9:17 AM PDTHigh Surf AdvisoryLOX17 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.